Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 101, NWS Chicago, IL

August 21, 2014Jasper County, Lake County, Porter County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at Aug 21, 2014, 5:15 PM CDT for Jasper County, Lake County, Porter County, Indiana. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 5:15 PM CDT (22:15 UTC)
Expired
Aug 21, 2014, 6:00 PM CDT
In force
45 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jasper County, IN, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 78 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:25 PM CDTTSTM WND GST 48Valparaiso, IN
Aug 21, 5:40 PM CDTTSTM WND GST 472 Wnw Valparaiso, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WUUS53 KLOT 212215
SVRLOT
INC073-089-127-212300-
/O.NEW.KLOT.SV.W.0101.140821T2215Z-140821T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
515 PM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN NORTHWEST INDIANA...
  SOUTHEAST LAKE COUNTY IN NORTHWEST INDIANA...
  PORTER COUNTY IN NORTHWEST INDIANA...

* UNTIL 600 PM CDT

* AT 513 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BURNS HARBOR TO LINCOLN HILLS TO HEBRON...AND MOVING
  EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PORTER AND VALPARAISO AROUND 520 PM CDT.
  CHESTERTON AND BOONE GROVE AROUND 525 PM CDT.
  MALDEN AROUND 535 PM CDT.
  KOUTS AROUND 540 PM CDT.
  DUNNS BRIDGE AROUND 550 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4123 8738 4148 8723 4163 8722 4164 8717
      4165 8693 4119 8693
TIME...MOT...LOC 2215Z 275DEG 21KT 4159 8712 4147 8710
          4129 8725

HAIL...<.75IN
WIND...60MPH

$$

IZZI
3 follow-up statements
681 
WWUS53 KLOT 212226
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
526 PM CDT THU AUG 21 2014

INC073-089-127-212300-
/O.CON.KLOT.SV.W.0101.000000T0000Z-140821T2300Z/
PORTER IN-JASPER IN-LAKE IN-
526 PM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAKE...NORTHERN JASPER AND PORTER COUNTIES UNTIL 600 PM CDT...

AT 524 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM CHESTERTON TO VALPARAISO TO DE MOTTE...AND MOVING EAST
AT 25 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  KOUTS AROUND 540 PM CDT.
  DUNNS BRIDGE AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4123 8735 4145 8719 4163 8713 4165 8693
      4119 8693
TIME...MOT...LOC 2226Z 275DEG 21KT 4158 8699 4145 8700
          4125 8719


HAIL...<.75IN
WIND...70MPH

$$

IZZI
757 
WWUS53 KLOT 212242
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
542 PM CDT THU AUG 21 2014

INC089-212252-
/O.CAN.KLOT.SV.W.0101.000000T0000Z-140821T2300Z/
LAKE IN-
542 PM CDT THU AUG 21 2014


...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAKE COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 4122 8723 4142 8708 4156 8697 4159 8693
      4119 8693
TIME...MOT...LOC 2242Z 275DEG 21KT 4157 8687 4144 8688
          4131 8694 4124 8707


$$

INC073-127-212300-
/O.CON.KLOT.SV.W.0101.000000T0000Z-140821T2300Z/
PORTER IN-JASPER IN-
542 PM CDT THU AUG 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
JASPER AND SOUTHEASTERN PORTER COUNTIES UNTIL 600 PM CDT...

AT 541 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WESTVILLE TO WANATAH TO LA CROSSE TO 5 MILES WEST OF
DUNNS BRIDGE...AND MOVING EAST AT 25 MPH.

HAZARD...70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
         HOMES...ROOFS AND OUTBUILDINGS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  DUNNS BRIDGE AROUND 555 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4122 8723 4142 8708 4156 8697 4159 8693
      4119 8693
TIME...MOT...LOC 2242Z 275DEG 21KT 4157 8687 4144 8688
          4131 8694 4124 8707


HAIL...<.75IN
WIND...70MPH

$$

IZZI
434 
WWUS53 KLOT 212257
SVSLOT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
557 PM CDT THU AUG 21 2014

INC073-127-212307-
/O.EXP.KLOT.SV.W.0101.000000T0000Z-140821T2300Z/
PORTER IN-JASPER IN-
557 PM CDT THU AUG 21 2014


...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JASPER AND
SOUTHEASTERN PORTER COUNTIES WILL EXPIRE AT 600 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.  HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.

LAT...LON 4122 8723 4142 8708 4156 8697 4159 8693
      4119 8693
TIME...MOT...LOC 2257Z 275DEG 21KT 4156 8675 4143 8676
          4130 8682 4123 8695


$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:57 PM CDT, 18 minutes earlier.

Area forecast discussion, Aug 21, 4:57 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
457 PM CDT THU AUG 21 2014

.DISCUSSION...
335 PM CDT

MAIN FORECAST CONCERNS ARE WITH SHOWER/THUNDERSTORM TRENDS THIS
AFTERNOON INTO TONIGHT AS WELL AS CONTINUED CHANCES THROUGH THE
WEEKEND...AND WITH CONTINUED WARMING WITHIN A VERY HUMID
ENVIRONMENT THAT WILL POSSIBLY BRING INDICES ABOVE 100 ON FRIDAY.

IN THE NEAR TERM...LATEST RADAR IMAGERY SHOWING SHOWERS AND
THUNDERSTORMS CONTINUING TO WORK EAST THIS AFTERNOON MAINLY ACROSS
NORTHERN ILLINOIS...WITH ISOLATED SHOWER DEVELOPMENT ALONG I-80
CORRIDOR. SUBSTANTIAL CLOUD COVER OVER NORTHERN ILLINOIS HAS
LIMITED HEATING/INSTABILITY WITH ANY THUNDERSTORM DEVELOPMENT
REMAINING ON THE WEAKER SIDE TODAY....BUT WITH VERY MOIST
CONDITIONS IN PLACE STILL ENABLING FOR MODERATE TO AT TIMES HEAVY
RAINFALL. DESPITE SOME DIMINISHING TREND IN COVERAGE WITH THIS
PRECIP SHIELD...EXPECT THIS TO CONTINUE MOVING EAST THROUGH THE
CWA LATE THIS AFTERNOON INTO THE EARLY EVENING...AS SHORTWAVE
TROUGH HELPING TO DRIVE THIS CONVECTION CONTINUES TO MOVE THROUGH
EASTERN IOWA AND NORTHERN ILLINOIS. HAVE MAINTAINED HIGHER POPS
FOR THIS AFTERNOON INTO THE EVENING PRIMARILY FOR NORTHERN
ILLINOIS WITH THIS GENERALLY EASTWARD MOVEMENT. DID MAKE SOME LAST
MINUTE CHANGES TO POPS FOR EARLY THIS EVENING TO MAINTAIN SOME
HIGHER CHANCE TO LIKELY POPS FOR NORTHEAST/EAST CENTRAL ILLINOIS
AND NORTHWEST INDIANA. AS THIS WAVE CONTINUES EAST THIS AFTERNOON
IT WILL MOVE OVER A LINGERING BOUNDARY STRETCHED FROM NORTHEAST
ILLINOIS TO NORTHWEST INDIANA AND FOR AREAS ALONG AND SOUTH OF
INTERSTATE 80 ALONG THIS BOUNDARY...MORE HEATING HAS ALLOWED FOR
WEAK TO MODERATE INSTABILITY WITH LITTLE TO NO CIN TO DEVELOP.
THIS ALL COULD SERVE TO PROVIDE FOCUS FOR AN INCREASE IN COVERAGE
AND INTENSITY OF THESE SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR
AREAS IN EAST CENTRAL ILLINOIS AND NORTHWEST INDIANA. NOT OUT OF
THE QUESTION FOR AN ISOLATED STRONG TO MAYBE EVEN SEVERE STORM TO
DEVELOP LATE THIS AFTERNOON...WITH DECENT BULK SHEAR VALUES OF
30-40KT IN PLACE. LIKELY HAZARDS WILL CONTINUE TO BE HEAVY
RAINFALL...WITH STRONG WIND GUSTS POSSIBLE AS WELL.

FORCING AND THIS PRECIP WILL SHIFT EAST LATER THIS EVENING WITH A
LULL IN ANY WIDESPREAD ACTIVITY LIKELY OCCURRING. PERSISTENT WEAK
FORCING IN THIS VERY MOIST ENVIRONMENT COULD ALLOW FOR A STRAY
SHOWER OR THUNDERSTORM DURING LATE THIS EVENING BUT THINK THIS
WOULD BE THE EXTENT OF ANY PRECIP BEFORE FOCUS BEGINS TO SHIFT
BACK WEST TOWARDS THE MIDNIGHT TIME FRAME. STILL SOME UNCERTAINTY
WITH HOW THE SITUATION WILL PLAY OUT LATE TONIGHT INTO EARLY
FRIDAY MORNING...BUT A LIKELY SCENARIO WILL BE FOR THE DRIER
CONDITIONS OBSERVED LATER THIS EVENING TO BEGIN FILLING BACK IN
WITH SHOWERS/THUNDERSTORMS OVER THE WESTERN CWA. THE DEPARTURE OF
THE WAVE THIS AFTERNOON AND EVENING WILL LEAVE RATHER WEAK LARGE
SCALE LIFT ACROSS THE AREA..BUT WITH AN INCREASING LLJ TO BEGIN
RAMPING UP WAA THROUGHOUT THE REGION. ONE AREA OF FOCUS WILL BE TO
THE NORTH AND NORTHEAST LATER TONIGHT...BUT WITH A SEPARATE AREA
OF STRONGER WAA DEVELOPING OVER WEST CENTRAL ILLINOIS. THIS SHOULD
BE ENOUGH LIFT IN A MODERATELY UNSTABLY ENVIRONMENT FOR DEVELOPING
SHOWERS AND THUNDERSTORMS IN THIS AREA TO SPREAD NORTHEAST OVER
THE REMAINING CWA INTO EARLY FRIDAY MORNING. CONFIDENCE WITH
OVERALL COVERAGE IS LOW BUT WITH FOCUS LIKELY TO BE THROUGHOUT THE
CWA TONIGHT...DID BRING LIKELY POPS OVER THE ENTIRE CWA TOWARDS
EARLY FRIDAY MORNING. VERY HIGH PWATS OF 1.8-2.0 INCHES AND VERY
HIGH SURFACE/805MB DEWPOINTS WILL ONCE AGAIN PROVIDE HEAVY
RAINFALL CONCERNS...WITH THIS LIKELY THE MAIN HAZARD TONIGHT. A
CHALLENGING COMPLEX SCENARIO WITH CONFIDENCE ONCE AGAIN LOW ON THE
OVERALL EVOLUTION OF ANY PRECIP TONIGHT WILL LIMIT ANY FLOOD
HEADLINES THIS AFTERNOON...BUT WITH THIS CONTINUING TO BE
MONITORED.

FORCING/PRECIP WILL SHIFT EAST THROUGH FRIDAY MORNING AS LLJ
CONTINUES TO VEER. THIS WILL BRING LOWERING CHANCES FOR PRECIP
THROUGH MID DAY AND EARLY AFTERNOON. A COLD FRONT WILL BE DROPPING
DOWN TOWARDS THE CWA ON FRIDAY THOUGH...PUSHING THROUGH THE CWA IN
THE AFTERNOON. THIS COULD BE A FOCUS FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT OVER THE CENTRAL CWA DURING THIS TIME...ESPECIALLY
WITH HIGH DEWPOINT AIR IN PLACE. CONTINUED WARMING ALOFT WILL
PROVIDE A DECENT CAP ON FRIDAY AND HELP LIMIT DEVELOPMENT.
DEVELOPMENT WILL LIKELY OCCUR ON FRIDAY BUT DO THINK IT WILL BE IN
LIMITED COVERAGE...AND SO DID NOT MAKE ANY CHANGES TO THE LOW
CHANCE POPS IN PLACE. WILL NEED TO MONITOR CLEARING SKIES ON
FRIDAY WITH A VERY WARM AIR MASS IN PLACE POSSIBLY BRINGING 90
DEGREE WARMTH TO THE CWA. WITH GUIDANCE ADVERTISING MID TO EVEN
UPPER 70 DEG DEWPOINTS ON FRIDAY...HEAT INDICES COULD BE IN EXCESS
OF 100. CLOUD COVER AND PRECIP CHANCES ON FRIDAY COULD BE A
LIMITING FACTOR...BUT WITH THIS HEATING A DEFINITE POSSIBILITY FOR
SOME OF THE CWA...ESPECIALLY OVER THE SOUTHERN HALF OF THE CWA.

RODRIGUEZ

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...

THE MID SUMMER PATTERN WILL CONTINUE THROUGH AT LEAST WEDNESDAY NEXT
WEEK BEFORE A STRONG UPPER TROUGH DIGS INTO THE GREAT LAKES REGION
AND PUTS AN END TO THE EXTENDED STRETCH OF HEAT AND HUMIDITY.

SUNDAY THROUGH TUESDAY...
ENSEMBLES ARE EXHIBITING HIGH CONFIDENCE
IN A 590+ DAM H5 RIDGE CENTERED OVER THE LOWER AND MID MS VALLEY
SUNDAY NIGHT BEFORE BEING FLATTENED/SHUNTED EAST MONDAY INTO TUESDAY
BY DISTURBANCES EMANATING FROM UPPER TROUGH FROM THE CANADIAN
PRAIRIES TO THE NORTHERN ROCKIES. 850/925 MB CLIMO ON MONDAY-TUESDAY
SUPPORTS HIGHS OF AT LEAST AROUND 90/LOW 90S...BUT MAIN UNCERTAINTY
IS EXTENT OF CONVECTIVE ACTIVITY. SYNOPTIC SET-UP WITH FLATTENING
RIDGE FAVORS MAINTAINING LOW TO MID CHANCE POPS ON MON-TUE AS SW
FLOW DISTURBANCES COULD KICK OFF SHRA/TSRA IN PRESENCE OF MINIMAL
CAPPING PER SOUNDINGS AND CONTINUED LOW-MID 70S DEW POINTS. ANY TSRA
COULD PRODUCE HEAVY DOWNPOURS GIVEN PROGGED PWAT VALUES IN 1.5 TO
1.75 INCH RANGE.

AT THIS TIME...IT WOULD APPEAR THAT MONDAY HAS A BETTER CHANCE TO
HAVE LESS IN THE WAY OF CONVECTION AND CLOUDS. IF THIS
OCCURS...FORECAST HIGH TEMPS COULD EVEN BE A BIT CONSERVATIVE...WITH
GUIDANCE INDICATING 850 MB TEMPS IN THE LOW 20SC AND 925 MB TEMPS IN
THE MID 20SC. BOTH DAYS COULD HAVE SOME LAKE COOLING GIVEN FAIRLY
WEAK GRADIENT AND FLOW ALOFT. IF CLOUDS/CONVECTION DO NOT LIMIT
WARMING POTENTIAL TOO MUCH...THEN BOTH DAYS ARE LIKELY TO HAVE HEAT
INDEX VALUES APPROACHING OR EXCEEDING 100 DEGREES FOR AT LEAST
PORTIONS OF THE CWA.

TUESDAY NIGHT THROUGH THURSDAY...
SPREAD INCREASES ON THE ENSEMBLES AND OPERATIONAL MODELS WITH
RESPECT TO SPEED AT WHICH DEEP UPPER TROUGH AND ASSOCIATED SURFACE
LOW DIG INTO GREAT LAKES REGION. HAVE CONCERN IN THIS PERIOD EVEN
THIS FAR OUT FOR HEAVY RAIN/FLOODING POTENTIAL...AS POSITION OF CWA
BETWEEN DEEP UPSTREAM TROUGH AND STRONG DOWNSTREAM RIDGE IS A
SYNOPTICALLY FAVORABLE SET-UP FOR STRONG LLJ/MOISTURE TRANSPORT.
PWAT VALUES COULD NEAR 2 INCHES. INCREASED FLOW ALOFT WILL ALSO
RESULT IN INCREASED DEEP LAYER SHEAR SUPPORTIVE OF STRONG/SEVERE
STORMS PENDING MESOSCALE COMING TOGETHER. 12Z ECMWF IS ACTUALLY ON
FASTER END OF SPECTRUM COMPARED TO GFS AND ENSEMBLE MEAN WITH
PROGRESSION OF SYSTEM...SO GENERALLY MAINTAINED CHANCE POPS FROM
BLENDED GUIDANCE DUE TO UNCERTAINTY. TEMPERATURES WEDNESDAY WILL BE
DICTATED BY TIMING...AS UPSTREAM AIR MASS IS MUCH
COOLER...ESPECIALLY ON LATEST ECMWF. THURSDAY TEMPS COULD RANGE FROM
NEAR TO SLIGHTLY BELOW SEASONABLE TO WELL BELOW NORMAL...BUT DID NOT
STRAY AWAY FROM SMART BLEND.

RC

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* SHOWERS/STORMS SHIFTING SOUTH OF THE TERMINALS LATE THIS
  AFTERNOON.

* ADDITIONAL STORMS POSSIBLE OVERNIGHT.

* EAST-SOUTHEAST WINDS INTO THIS EVENING...LIKELY UNDER 10 KT

* POTENTIAL EAST WINDS FRIDAY AFTERNOON BUT GENERALLY UNDER 10 KT

KMD/KB

//DISCUSSION...UPDATED 18Z...

THUNDER HAS REMAINED WEST AND NORTH WITH THE CURRENT BAND OF
SHOWER ACTIVITY THAT WILL PUSH THROUGH NORTHEAST ILLINOIS IN THE
NEXT FEW HOURS. THERE IS ANOTHER AREA OF THUNDERSTORMS THAT
CONTINUES TO ORGANIZE IN EASTERN IOWA THAT WILL GET AN ADDITIONAL
SHOVE EASTWARD LATER THIS AFTERNOON AS A SHORT WAVE IN WESTERN
CENTRAL IOWA SPREADS INTO ILLINOIS AND THEN SOUTHEASTWARD INTO
INDIANA THIS EVENING. THIS MAY BRING A PERIOD OF SHOWERS OR
THUNDERSTORMS TO THE TERMINALS DURING THE LATE AFTERNOON INTO THE
EARLY EVENING PERIOD. HAVE GONE WITH SHOWERS FOR NOW GIVEN RECENT
TRENDS BUT THIS MAY BE A PERIOD DURING THE AFTERNOON-EARLY EVENING
RUSH WHERE THERE MAY BE THUNDER IN THE VICINITY AND IS A PERIOD WE
WILL MONITOR IN THE COMING HOURS.

THEN THERE APPEARS TO BE A BREAK IN THE EVENING TIME FRAME AS
UPPER LEVEL FORCING DIMINISHES. WARM AIR ADVECTION THEN RAMPS BACK
UP IN WEST CENTRAL IOWA. IF THIS ACTIVITY GETS MOVING INTO
ILLINOIS IT LOOKS TO COME THROUGH OVERNIGHT. THEREFORE PUSHED THE
GOING PROB30 BACK TO ACCOUNT FOR THIS TIME FRAME.

THERE MAY ALSO BE SOME LOWER CLOUDS OR REDUCED VISIBILITIES LATE
TONIGHT INTO EARLY FRIDAY AFTER ADDITIONAL CONVECTIVE ACTIVITY
WINDS DOWN AND WINDS SLACKEN.

KMD

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* LOW-MEDIUM IN THUNDER CHANCES LATER TONIGHT.

* MEDIUM IN LAKE BREEZE DEVELOPMENT FRIDAY AFTERNOON. MEDIUM IN
  SPEEDS REMAINING UNDER 10 KT.

KMD/KB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

* FRIDAY NIGHT THROUGH WEDNESDAY...PERIODIC CHANCES FOR TSRA/SHRA
  WITH OCNL MVFR CIGS/VIS.

KREIN

&&

.MARINE...
205 PM CDT

THE WEATHER PATTERN WILL NOT CHANGE MUCH OVER LAKE MICHIGAN
THROUGH THIS WEEKEND WITH LOW PRESSURE ACROSS THE CENTRAL PLAINS AND
HIGH PRESSURE OVER ONTARIO. A FRONT EXTENDING EAST FROM THE LOW IS
PRESENTLY DRAPED ACROSS THE FAR SOUTHERN PART OF THE LAKE AND THIS
WILL MOVE LITTLE THROUGH EARLY FRIDAY BEFORE SHIFTING BACK
SOUTH OF THE LAKE ON FRIDAY NIGHT. SOME THUNDERSTORMS ACROSS THE
SOUTHERN PART OF THE LAKE LATE THIS AFTERNOON MAY CAUSE SOME
VARIABILITY AND SLIGHTLY ENHANCED GUSTS IN THE WINDS...BUT ANY OF
THIS SHOULD BE TEMPORARY. THE WINDS WILL THEN TURN SOUTHERLY
ACROSS THE ENTIRE LAKE BY SUNDAY WITH THE LOW PRESSURE LIFTING
NORTH INTO SOUTHERN CANADA BY SUNDAY NIGHT. SPEEDS WILL INCREASE
DURING THE MIDDLE OF NEXT WEEK BEFORE A SURFACE TROUGH / COOL
FRONT PASSES.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 21, 4:08 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 PM CDT THU AUG 21 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
222115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
408 PM CDT THU AUG 21 2014 /508 PM EDT THU AUG 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

   SCATTERED THUNDERSTORMS...SOME COULD PRODUCE:
    WIND GUSTS TO 60 MPH.
    NICKEL SIZE HAIL.
    HEAVY RAINFALL LEADING TO LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

  SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ALONG AND SOUTHEAST
  OF A LINE FROM MENDOTA TO CHICAGO THROUGH EARLY EVENING...WITH
  THE CHANCE FOR THUNDERSTORMS AREA WIDE PERSISTING THROUGH
  TONIGHT.

  DISCUSSION:

  A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA AND WILL SERVE
  AS THE FOCUS FOR THUNDERSTORMS THROUGH THIS EVENING. THE TIMING
  FOR THE STRONGEST DEVELOPMENT WILL BE THROUGH THIS
  EVENING...WITH ISOLATED STRONGER STORMS STILL POSSIBLE
  OVERNIGHT. HIGH MOISTURE WILL ALLOW FOR PERIODS OF HEAVY
  RAINFALL...WITH SUCCESSIVE ROUNDS POSSIBLE THAT COULD RESULT IN
  FLOODING. SEVERE STORMS ARE POSSIBLE...BUT COVERAGE OF ANY
  SEVERE WEATHER IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

HEAT INDICES COULD EXCEED 100 DEGREES ON FRIDAY...MAINLY SOUTH OF
I-80. THEN AGAIN SUNDAY HEAT INDICES COULD EXCEED 100 DEGREES
AWAY FROM LAKE MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-222115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
408 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING AND POSSIBLE
OVERNIGHT. SOME THUNDERSTORMS COULD BECOME STRONG AND PRODUCE WIND
GUSTS IN EXCESS OF 34 KNOTS...WITH CONSIDERABLE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-222115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
408 PM CDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...AND ONCE AGAIN
TONIGHT FOR THE ENTIRE LAKE. SOME THUNDERSTORMS COULD BECOME
STRONG AND PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS...WITH
CONSIDERABLE LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE PERIODIC CHANCES FOR THUNDERSTORMS
FRIDAY THROUGH WEDNESDAY.

&&

RODRIGUEZ

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Aug 21, 12:30 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1230 PM CDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HEAVY RAIN       PARK FOREST             41.48N 87.69W
08/21/2014  M0.51 INCH       COOK               IL   TRAINED SPOTTER

            TOTAL SO FAR.

0746 AM     HEAVY RAIN       5 SSE LOVES PARK        42.28N 88.97W
08/21/2014  M2.43 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            NEAR TULIP LANE LANE AND TRAVERTINE TRAIL

0800 AM     HEAVY RAIN       1 NE ROCKFORD           42.28N 89.05W
08/21/2014  M2.60 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            RAINFALL IN PAST 4 HOURS.

0805 AM     HEAVY RAIN       ELBURN                  41.89N 88.47W
08/21/2014  M1.97 INCH       KANE               IL   COCORAHS

            RAINFALL IN THE PAST 2 HOURS.

0825 AM     HEAVY RAIN       ST. CHARLES             41.92N 88.30W
08/21/2014  M1.88 INCH       KANE               IL   CO-OP OBSERVER

            SINCE 3 AM.

0828 AM     HEAVY RAIN       3 NNW AURORA            41.82N 88.31W
08/21/2014  M1.45 INCH       KANE               IL   COCORAHS

            TOTAL SO FAR.

0845 AM     HEAVY RAIN       LEMONT                  41.67N 87.99W
08/21/2014  M1.25 INCH       COOK               IL   EMERGENCY MNGR

            RAINFALL SINCE 4 AM.

0900 AM     HEAVY RAIN       WOODRIDGE               41.74N 88.04W
08/21/2014  M2.30 INCH       DUPAGE             IL   AMATEUR RADIO

            RAINFALL IN 6 HOURS. AT 75TH AND LEMONT.

0923 AM     HEAVY RAIN       DOWNERS GROVE           41.80N 88.02W
08/21/2014  M2.34 INCH       DUPAGE             IL   TRAINED SPOTTER

            SINCE MIDNIGHT

0930 AM     HEAVY RAIN       1 NW NAPERVILLE         41.77N 88.17W
08/21/2014  M2.21 INCH       DUPAGE             IL   COCORAHS

            RAINFALL IN THE PAST 6 HOURS. RAIN HAS ENDED.

0945 AM     HEAVY RAIN       ELBURN                  41.89N 88.47W
08/21/2014  M2.12 INCH       KANE               IL   TRAINED SPOTTER

            RAINFALL BETWEEN 4 AM AND 8 AM IN SOUTH ELBURN.

1015 AM     HEAVY RAIN       3 SW MIDWAY AIRPORT     41.75N 87.79W
08/21/2014  M1.21 INCH       COOK               IL   CO-OP OBSERVER

            FROM 12-1015 AM CDT.

&&

C
Local storm report, Aug 21, 1:53 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
153 PM CDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HEAVY RAIN       CHESTERTON              41.60N 87.06W
08/21/2014  M0.70 INCH       PORTER             IN   TRAINED SPOTTER

&&

C
Special weather statement, Aug 21, 4:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
445 PM CDT THU AUG 21 2014

ILZ020-022-212215-
KENDALL IL-WILL IL-
445 PM CDT THU AUG 21 2014

...STRONG THUNDERSTORM TO AFFECT EASTERN KENDALL AND WESTERN WILL
COUNTIES THROUGH 515 PM...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM NEAR SHOREWOOD...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS TO 55 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  SHOREWOOD...          JOLIET...             ROCKDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4158 8804 4142 8810 4151 8840 4161 8835
TIME...MOT...LOC 2145Z 283DEG 23KT 4155 8831

IZZI
Local storm report, Aug 21, 5:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
501 PM CDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       2 NW BURNHAM            41.66N 87.57W
08/21/2014  M2.09 INCH       COOK               IL   COCORAHS

            TOTAL SINCE 7AM THIS MORNING. 1.22 INCHES FELL IN ONE
            HOUR UP TO REPORT TIME.

&&

RC
Special weather statement, Aug 21, 5:04 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
504 PM CDT THU AUG 21 2014

INZ001-002-212240-
LAKE IN-PORTER IN-
504 PM CDT THU AUG 21 2014

...STRONG THUNDERSTORM LIKELY IN NORTHEAST LAKE COUNTY INDIANA AND
NORTHERN PORTER COUNTY THROUGH 540 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW CHICAGO...MOVING EAST AT 25 MPH.

UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...PORTAGE AROUND 510 PM...SOUTH HAVEN...
WHEELER...AND BURNS HARBOR AROUND 515 PM...PORTER AROUND 520 PM...
LINCOLN HILLS...AND CHESTERTON AROUND 525 PM AND VALPARAISO AROUND
530 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. HEAVY RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND
POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM
HAS PASSED.

&&

LAT...LON 4150 8738 4163 8735 4163 8722 4164 8717
      4166 8715 4165 8693 4143 8693
TIME...MOT...LOC 2204Z 285DEG 24KT 4155 8725

IZZI

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:32 AM CDTAreal Flood AdvisoryLOTJasper, Lake, Newton, Porter4 hr
Aug 21, 5:04 PM CDTSpecial Weather StatementLOTPorter36 min
Aug 21, 6:11 PM CDTSevere Thunderstorm WarningLOTJasper, Newton34 min
Aug 21, 6:18 PM CDTAreal Flood AdvisoryLOTJasper3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.